FDA Cautions: Excess Vitamin-D for Infants Ease with Droppers

Advertisement

The Food and Drug Administration (FDA) has issued an alert that that some liquid Vitamin D supplement products are sold with droppers that can allow excessive dosing of Vitamin D to infants if parents are not careful with amount given.

An excess of Vitamin D can be a health hazard to infants and children, as can a Vitamin D deficiency. In children, vitamin D deficiency causes rickets, which results in skeletal deformities. Vitamin D given in excessive amounts can lead to adverse effects including hypercalcemia (high blood calcium levels).

The problem with excessive dosing of Vitamin D comes from the droppers not being clearly and accurately marked for 400 IUs.

The FDA has advised manufacturers of liquid Vitamin D supplements that droppers accompanying these products should be clearly and accurately marked for 400 IUs. Additionally, the FDA recommends that droppers for Vitamin D products intended for infants should hold no more than 400 IU.

Advertisement

The American Academy of Pediatrics (AAP) has recommended a dose of 400 IU of Vitamin D supplement per day to breast-fed and partially breast-fed infants. Vitamin D supplementation is important in breast-fed infants who are at risk of Vitamin D deficiency.

The easiest way to ensure that an infant will not get more than the recommended dose is to use a product supplied with a dropper that will give no more than 400 IU per dose. The AAP’s recommendations are provided here.

Excessive amounts of Vitamin D can be harmful to infants, and may be characterized by nausea and vomiting, loss of appetite, excessive thirst, frequent urination, constipation, abdominal pain, muscle weakness, muscle and joint aches, confusion, and fatigue, as well as more serious consequences such as kidney damage.

Related stories
Exclusive Breastfeeding Increases Vitamin D Deficiency Risk
Millions of kids in US confirmed vitamin D deficient

Source
Food and Drug Administration

Advertisement